Flash Flood, Woodward
- When
- September 1, 1:40 PM CST to 4:40 PM CST
- Where
- Woodward County, Quinlan to 5.6 mi WNW of Mooreland
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.450, -99.050
Water flowing over roadways.
Slow moving thunderstorms developed during the early afternoon of the 1st across northern Oklahoma, with isolated flash flooding reported. Later additional thunderstorms developed in western Oklahoma with reports of severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Slow moving thunderstorms developed during the early afternoon of the 1st across northern Oklahoma, with isolated flash flooding reported. Later additional thunderstorms developed in western Oklahoma with reports of severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 1, 1:34 PM CST, 6 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 234 PM CDT Thu Sep 1 2022 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Friday) Issued at 233 PM CDT Thu Sep 1 2022 Much of the CWA has received at least a wetting rain today as an MCV pivots slowly east-northeastward along the I-44 corridor. The MCV has had a well-defined stratiform shield around its northern and eastern flanks on radar today, with an area of moderate rain on the western side. This precip shield will continue to move eastward this afternoon, bringing with it steady to moderate rainfall. Amounts should not exceed 1/2 inch within this regime. The MCV has complicated our convective forecast today, as extensive cloud cover has socked in most of the CWA. Northern and western Oklahoma have received more sunshine, and convection has developed in those regions where destabilization has occurred. Do not anticipate convective redevelopment to be too robust across areas that have received extensive cloud cover and rain this afternoon. However, prior to nighttime storms could continue to impact northern Oklahoma where instability is greatest, and with sunshine poking through in western Oklahoma and north Texas, storm development this afternoon is possible there as well. Afternoon storms will contain the potential for flooding and gusty winds, given the persistent tropical airmass. Overnight, the MCV/trough axis will meander eastward until it's centered over Tulsa. Recent HRRR guidance suggests robust, back- building convective development along I-44 between OKC and Tulsa. The training nature of this convection would be aided by a convectively-enhanced 25 kt southwesterly LLJ. Uncertain whether or not this convection will occur, and if it will remain in our CWA. However, if this scenario occurred the potential for flash flooding would be strong. Bumped low temperatures up a couple of degrees area- wide tonight, because current dewpoints on the Oklahoma Mesonet network exceed NBM low temperature guidance by up to 5 degrees in spots and no significant dry advection is expected. Will The MCV will wander a little further northeast into tomorrow. However, most HREF members still develop showers and storms along and south of I-40 during the afternoon. Will maintain mentions of rainfall in the grids, as the past several days have shown that it doesn't take much large-scale support to achieve convection initiation in this airmass. Highs tomorrow will recover to near normal. MEISTER && .LONG TERM... (Friday night through next Wednesday) Issued at 233 PM CDT Thu Sep 1 2022 Monitoring tomorrow evening for the potential for a cluster of storms to move southward out of Kansas and into northwest Oklahoma. Depending on how late in the evening these storms arrived, they might be marginally severe. Most CAMs diminish this activity not long after dark. A northerly speed max will pass just to the west of our forecast area on Saturday. This may provide the impetus for another round of storms across the central and southern parts of the forecast area Saturday afternoon. Flooding and water-laden downbursts will remain the likeliest threat with any diurnal activity on Saturday. Following that, global models suggest that a cutoff low will develop and meander across the southern Plains late in the weekend and early into next week. It's quite possible that this will lead to a repeat of this week's pattern - enhanced storm chances for much of the area as it passes by to the southwest, and then storm chances across the southern part of the CWA as it settles into Southwest Texas, and then enhanced rain chances whenever it meanders back in our direction. For now, will maintain chances of thunderstorms across southern and eastern counties where the best moisture is likeliest to be. MEISTER && .AVIATION... (18Z TAFS) Issued at 1257 PM CDT Thu Sep 1 2022 A rather complex forecast scenario exists through the TAF period. A pocket of showers (with occasional thunder), tied to a Mesoscale Convective Vortex (MCV) across central Oklahoma, will continue to impact KOUN/KOKC/KSWO through the afternoon. MVFR conditions are expected into the early evening, with brief reductions to IFR conditions also possible at those terminals. Additional bands of isolated thunderstorms have also developed on the northern/southern periphery of the MCV feature, and have the potential to impact northern OK/west north TX terminals into the evening. MVFR conditions are possible beneath a heavier shower/storm in this regime. Skies are expected to clear from west-to-east into the overnight period, as the convective vortex begins sliding off to the east. Combined with generally light southerly winds, areas of fog may develop in the 07-10z timeframe (mainly along and north of the I-40 corridor). Have opted to leave vis in MVFR category, though locally lower vis is possible, but remains uncertain at this time. Safe travels! Ungar && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 70 90 70 90 / 30 20 20 30 Hobart OK 71 94 70 92 / 10 20 20 30 Wichita Falls TX 72 92 72 91 / 20 30 20 40 Gage OK 67 95 66 91 / 10 0 20 20 Ponca City OK 69 92 68 92 / 30 10 20 20 Durant OK 72 87 71 88 / 40 50 30 50 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...04 LONG TERM....04 AVIATION...34
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1011 AM CDT Thu Sep 1 2022 OKZ004>048-050>052-TXZ083>090-021515- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1011 AM CDT Thu Sep 1 2022 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Thunderstorms will become more widespread today, as an upper air disturbance lifts northeast across Oklahoma. More heating across northern Oklahoma may result in a few strong storms during the late morning into the afternoon. The stronger storms may produce winds over 50 mph. The main hazard with any thunderstorms today will be locally heavy rainfall and a risk of flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... Thunderstorms are expected again Friday with the highest chances across southeast Oklahoma. Again heavy rainfall will be possible across southeast Oklahoma that could cause localized flooding. The chance of thunderstorms continues each day through Wednesday over at least a portion of Oklahoma and north Texas, but these storms are not expected to be as widespread as today and Friday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
108 PM CDT Thu Sep 1 2022
OKZ010-011845-
Woodward OK-
108 PM CDT Thu Sep 1 2022
...A strong thunderstorm will impact portions of east central
Woodward County through 145 PM CDT...
At 108 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Quinlan. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Quinlan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3660 9896 3643 9896 3643 9913 3650 9916
3665 9911
TIME...MOT...LOC 1808Z 097DEG 2KT 3651 9906
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
MahaleSpecial Weather Statement
National Weather Service Norman OK
209 PM CDT Thu Sep 1 2022
OKZ006-011945-
Alfalfa OK-
209 PM CDT Thu Sep 1 2022
...A strong thunderstorm will impact portions of southwestern Alfalfa
County through 245 PM CDT...
At 209 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Carmen, moving west at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Helena, Carmen, Aline and Lambert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3667 9821 3646 9819 3651 9853 3670 9854
TIME...MOT...LOC 1909Z 086DEG 6KT 3659 9836
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MahaleSpecial Weather Statement
National Weather Service Norman OK
218 PM CDT Thu Sep 1 2022
OKZ005-011945-
Woods OK-
218 PM CDT Thu Sep 1 2022
...A strong thunderstorm will impact portions of northwestern Woods
County through 245 PM CDT...
At 218 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Buttermilk. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Woods
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3700 9923 3693 9917 3682 9929 3684 9932
3686 9932 3687 9936 3689 9938 3691 9939
3700 9938
TIME...MOT...LOC 1918Z 078DEG 4KT 3693 9930
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MahaleThe Vance AFB radar (KVNX), 88 km away, was scanning. The volume nearest the first event began at 19:38 UTC.
2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Water flowing over roadways.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057829, 1057830, 1057831.